Texas, 2016Hail and Damaging Winds in Texas, July 7, 2016
July 7, 2016 · NWS MAF · 5 events in 3 counties and zones
An upper level high pressure was over the region. Very intense heating combined with mid-level moisture during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high pressure was over the region. Very intense heating combined with mid-level moisture during the afternoon and early evening hours. There were upslope winds along a surface trough across the Davis Mountains and Lower Trans Pecos. These conditions resulted in thunderstorms with large hail developing across the Lower Trans Pecos and Permian Basin. A dry sub-cloud layer allowed for damaging winds to also develop with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 12:54 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 7, 12:54 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
154 PM CDT THU JUL 7 2016
.DISCUSSION...
Our streak of 100 degree days will continue another day as the
temperature at Midland Intl is already 101 as of 2 PM. The upper
level ridge remains in place across the southern U.S. stretching
from CA to FL while a mid level thermal ridge continues to bring
intense heat to our region. The thermal ridge is expected to
weaken slightly which should allow for temperatures to cool
a bit the next few days. As it appears now, the Heat Advisory
will not need to be extended as high temperatures are forecast to
fall below the criteria. The only possible exception is along the
Rio Grande where temperatures continue to reach above 110 degrees.
Severe storms developed across the region yesterday again, some of
which contained wind gusts over 80 mph! Storms will develop this
afternoon along a sfc trough and theta-e axis that lies along the
NM/TX state line down to the Davis Mountains. Convection will spread
north and east through the evening before dissipating around
sunset. Damaging winds are likely with these storms due to the
very dry sub-cloud layer.
An upper level disturbance moving north around the upper ridge will
impact the area Friday into the weekend. This will lead to more
scattered showers and thunderstorms Friday afternoon with
temperatures cooling several degrees from today. Slow movement of
storms could lead to locally heavy rainfall and flash flooding. Mid
level moisture doesn't look to go anywhere next week so expect a
continued chance for storms along with temperatures above normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 98 76 97 / 20 30 40 20
Carlsbad 76 105 74 105 / 20 30 20 20
Dryden 77 101 78 99 / 10 20 20 20
Fort Stockton 76 101 77 100 / 30 40 20 30
Guadalupe Pass 73 94 72 95 / 30 30 20 20
Hobbs 74 101 73 100 / 30 40 30 20
Marfa 68 93 71 92 / 30 50 30 40
Midland Intl Airport 79 101 79 100 / 20 40 30 20
Odessa 79 101 79 99 / 20 40 30 20
Wink 77 103 76 103 / 30 40 20 20
&&
.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
Big Bend Area-Crane-Davis/Apache Mountains Area-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Midland-
Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
A.Hluchan/R.HluchanHazardous weather outlook, Jul 7, 12:41 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT THU JUL 7 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
141 PM CDT THU JUL 7 2016 /1241 PM MDT THU JUL 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT UNTIL EARLY EVENING FOR
LOCATIONS ALONG AND WEST OF A LAMESA, GREENWOOD, RANKIN,
BAKERSFIELD AND BIG BEND LINE. HIGH TEMPERATURES OF 107 TO 112
WILL BE COMMON OVER LOCATIONS ALONG AND WEST OF THE PECOS RIVER,
EXCEPT IN THE MOUNTAINS WHERE READINGS OF 96 TO 101 ARE EXPECTED.
HIGHS WILL BE 102 TO 107 DEGREES TO THE EAST OF THE PECOS RIVER.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP N THE DAVIS/GLASS
MOUNTAINS, MARFA PLATEAU AND SURROUNDING AREAS THIS AFTERNOON, WITH
MORE ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHEAST NEW MEXICO
PLAINS, TRANS PECOS, AND STOCKTON PLATEAU. ADDITIONAL STORMS
COULD SPREAD INTO THE PERMIAN BASIN LATE THIS AFTERNOON AND
EVENING. STRONG THUNDERSTORMS COULD OCCUR OVER THE HIGHER TERRAIN
AND PRODUCE GUSTY WINDS TO 50 MPH, BUT OVER THE REST OF THE AREA,
SOME STORMS COULD PRODUCE SEVERE WIND GUSTS OF 60 TO 75 MPH DUE TO
THE INTENSE HEAT. BRIEF HEAVY RAINFALL AND PERHAPS SMALL HAIL
COULD OCCUR WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT MOST OF THE FORECAST
AREA FRIDAY AND FRIDAY NIGHT. EVEN THOUGH TEMPERATURES WILL NOT BE
QUITE AS HOT AS PREVIOUS DAYS, STRONG TO SEVERE WIND GUSTS WILL BE
POSSIBLE WITH THESE STORMS. IN ADDITION, HAIL, FREQUENT LIGHTNING
STRIKES, AND LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL ALSO
BE OF CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 7, 4:11 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU JUL 7 2016
TXZ075-072300-
PECOS TX-
511 PM CDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 600 PM
CDT...
AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 264 AND 273.
LAT...LON 3060 10276 3073 10290 3097 10277 3073 10245
TIME...MOT...LOC 2210Z 229DEG 7KT 3072 10277
80
Thunderstorm Wind, Pecos
- When
- July 7, 4:42 PM CST
- Where
- Pecos County, Ft Stockton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.880, -102.870
A thunderstorm moved across Pecos County and produced a 71 mph wind gust at the Fort Stockton ASOS site.
Hail, Pecos
- When
- July 7, 4:52 PM CST to 4:57 PM CST
- Where
- Pecos County, 1 mi SW of Ft Stockton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.870, -102.882
Hail, Pecos
- When
- July 7, 5:00 PM CST to 5:05 PM CST
- Where
- Pecos County, Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.880, -102.870
Hail, Midland
- When
- July 7, 7:32 PM CST to 7:37 PM CST
- Where
- Midland County, 7.6 mi SE of Midland
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 31.912, -102.002
Thunderstorm Wind, Ector
- When
- July 7, 7:55 PM CST
- Where
- Ector County, 5 mi ENE of Odessa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.878, -102.291
A thunderstorm moved across Ector County and produced a 60 mph wind gust near Odessa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649145, 649149, 649146, 649148, 649147.